Redness of Skin After Hair Transplant

redness after hair transplantQ:

Dear Dr. Mohebi,

I had the hair transplant done about 5 weeks ago.  I’m very concern with the recent hair transplant.  First of all, I thought the look of my hair was fine already.  However, I did notice there are some thinning parts and it would be good to thicken the middle a bit.

I look like a mess!  My cousin saw me and she noticed that I looked different and was wondering if I had a hair transplant done.  Ahhh!  I didn’t want it to be noticeable.  If I look at myself now, I can’t help but notice the color of my scalp and how different it looks.  Pic 3 shows a clearer look on how the transplant was done.

Is there something you can do or recommend to make it look more normal to before (it kind of looks like I have thinner hair now too)?  Also, after reading your blogs, I hear that doing the procedure would cause stress to the scalp.  I’m very concern with this also b/c I’m 27 yrs old and this is actually my 2nd procedure.  I hope this does not make me more prone to losing my original hair.  I feel like it’s all my fault that I went to this particular procedure at this time and now I am completely anal about losing my hair.  Hopefully my hair loss pattern is still the same as I was before this recent procedure.

Your input would be much appreciated.

Thanks a lot,

A:

The hair shafts on transplanted grafts stay in place for a few weeks after the hair transplant and since they are shorter they may be detectable, but they usually fall out and you go back to where you were before. Then you have to be patient until the transplanted hair starts to grow. I usually recommend to people like you who have long hair on the back to comb their hair forward for the first few weeks after their hair transplant and also for the time that the transplanted hair might be visible because of the short hair there or the slight pinkish discoloration of the scalp.

I cannot predict what it may look like down the road, but I do not see anything unusual for this phase after a hair transplant procedure. Some thinning in your native hair for weeks to months after a hair transplant might be seen due to shock loss. I do recommend that you be on finasteride, which can prevent shock loss (losing hair due to the stress of surgery on vulnerable hair on scalp) to some degree. Try to camouflage your transplanted area and be patient for the next few months that the new hair grows and cover the balding areas.